Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Wellness Center

Levaquin antibiotics

05/13/2008

Question:

I took Levaquin for the flu symptoms this winter. I ended up with (for 2 months so far) severe pain in my shoulders and upper arms, and today my knees. At the beginning I was unable to lift my arms up at all. The pain at night is terrible and makes sleep difficult. I am taking 3 ibuprofin 3 times a day to make it bareable. I can move more that at the beginning, but there is still pain on certain movements, aching, tingling-constant. How long does this side effect continue and when do I reach the point that I need to see if damage has been done with an MRI? Anything else that will help me recover? Should I do exercise and any work I can or will this make it worse? Will I recover completely?

Answer:

Levaquin is a brand of the drug levofloxacin. It is used to treat infection caused by certain bacteria.

Levofloxacin has caused muscle and joint pain in some patients. This is not a common side effect. Usually these symptoms are gone within a few days of stopping the drug. The symptoms generally last less than two months.

Please see your doctor about the pain you are having. The cause of your pain may not be levofloxacin. Your doctor should decide what tests or X-rays may be needed to diagnose the cause of your pain. You may need a stronger drug to help ease your pain. Other therapies, including exercise and activity may help, but your doctor should advise you.

For more information:

Go to the Wellness Center health topic, where you can:

Response by:

Carmen M Hadley, RPh, CSPI
Formerly:
Clinical Instructor
College of Pharmacy
The Ohio State University